Virginia, 2024

Damaging Wind in Virginia, May 24, 2024

May 24, 2024 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a surface trough produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a surface trough produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 24, 2:06 PM EST, 29 minutes earlier.

Area forecast discussion, May 24, 2:06 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
306 PM EDT Fri May 24 2024

.SYNOPSIS...
A weak cold front will drop across the area today into this
evening. A surface trough will affect the region Saturday into
Saturday evening. A warm front followed by a cold front will
affect the area late Sunday through Monday night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 245 PM EDT Friday...

Key Messages:

- Showers and storms pose a threat of heavy rainfall and
  isolated strong wind gusts through this evening.

- Fog development is expected tonight.

Showers and storms have formed across nrn portions of the forecast
area in advance of a slowly (southward) moving frontal boundary
(currently over the nrn Mid-Atlantic). While storms have been mainly
sub-severe, very weak flow, PWATs of 1.5-1.7", and ~1500 J/kg of
MLCAPE has led to a few nearly stationary storms producing quite
efficient rainfall rates. This has prompted at least one flash flood
warning on the Northern Neck. Should also note that steep low-level
lapse rates (and thus high 0-3km CAPE) and remnant vorticity from
the nearby boundary could allow for a few benign funnel clouds
through this aftn (especially N). While earlier rainfall over SE
portions of the area led to some stabilization, expect some airmass
recovery and building instability over the next few hrs. Thus,
additional storms are expected to develop and slowly slide S into
this evening. CAMs focus the highest coverage along and just E of
the I-95 corridor into the adjacent I-64 corridor, as well as
along/near the Albemarle Sound. Main threat will be heavy rain (and
isolated flooding), but cannot rule out an isolated severe wind gust
given the steep low-level lapse rates. Organized severe is not
expected given weak deep-layer shear. Highs this aftn will top out
in the upper 70s or lower 80s. Coverage of storms wanes considerably
after 8 PM and especially after midnight. Lows tonight drop into the
low-mid 60s. Given weak winds and dew points remaining into the 60s,
most guidance is honing in on fog development tonight, which could
become locally dense at times.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 245 PM EDT Friday...

Key Messages:

- Isolated showers and storms continue through the weekend.

- More widespread thunderstorms expected Memorial Day with a
  cold front. A few storms could be strong to severe.

The front will lift back N on Saturday as a weak front front.
Overall, there should be lower coverage of storms Saturday given
weaker forcing with transient ridging aloft. However, weak lee
troughing should focus widely scattered storms along and E of
the Appalachians. A few of these storms could approach the wrn
edge of our CWA. Generally cut back on PoPs with the official
forecast showing 30% W of I-95, 20% E of I-95, and less than 15%
on the Eastern Shore. No severe wx is expected. Highs will be
warmer, ranging from the lower 80s along the coast to the mid-
upper 80s inland. There will also be more sun. Any remnant
showers dissipate with the loss of heating. Overnight lows Sat
in the 60s with at least some additional potential for fog.

A shortwave slides from the OH River Valley into the Great Lakes
Sunday. However, coverage of storms again looks on the low side
given the lack of any sfc triggers. Will have 20% PoPs for the wrn
2/3rds of the area and 15% or less further E. Highs will be in the
mid-upper 80s, with perhaps a few readings approaching 90F across
interior VA and NC.

Anomalous upper troughing will push a cold front toward the region
on Monday (Memorial Day). This favors higher coverage of showers and
storms, with some potential for strong-severe storms if the FROPA
timing is aligned with the daytime heating window. GFS/ECMWF both
show surface-based CAPE increasing to 1500-2500 J/kg, combined with
30-40 kt of effective shear. Robust southerly flow and warm
advection should push most areas into the mid-upper 80s (low 80s
eastern shore) for highs. Highest coverage of convection shifts E/SE
into the evening hours Sunday, with continuing chances for
strong/severe storms. Rain should be off the coast by the morning
Tuesday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 245 PM EDT Friday...

Key Message:

- Trending more sensible and cooler for the middle and end of
  next week.

A relatively deep trough will remain positioned over the ern
CONUS through the end of the week. Highs Tue still in the 80s
with any appreciable "cold" advection holding off until
Wednesday. Highs Wed in the upper 70s-low 80s. With disturbances
pivoting through the trough, can't rule out isolated showers or
storms at times (especially Tue and Wed). Will have slight chc
PoPs. It will trend cooler by Thursday and Friday with highs
back into the 70s areawide. Overnight Tue night in the low-mid
60s and in the 50s Wed/Thu night.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM EDT Friday...

Scattered showers and storms are possible at all terminals
through this evening. Outside of storms, prevailing VFR is
expected. Localized VSBY reductions to MVFR or IFR are possible
in any storms due to heavy rain. Isolated, strong/gusty winds
are also possible. Otherwise, light and variable winds are
expected this aftn into tonight. There is good agreement in most
guidance that fog will develop late tonight given light winds
and high sfc moisture levels. The fog could be locally dense at
times and lead to IFR-LIFR restrictions. Due to uncertainty
regarding timing and low stratus, will not go too low with the
VSBY but will explicitly indicate IFR at all sites (except
RIC). Expect improvement after 12/13z Sat.

Outlook: Widely scattered showers/storms continue through the
weekend. A better chance for storms arrives Monday. Outside of
storms, expecting mainly VFR.

&&

.MARINE...
As of 245 PM EDT Friday...

Key Messages:

- Benign conditions expected on the waters through the weekend.

- Chances for showers and storms (especially in the afternoons  and
evening) each afternoon through Memorial Day.

Benign marine conditions with 5-15kt winds (outside of mainly
aftn/evening tstms) are expected through Sunday as high pressure
gradually pushes offshore this weekend. Seas ~2 ft over the
ocean/waves 1-2 ft in the bay. Afternoons will likely be dominated
by sea breeze circulations each day, allowing winds to become
onshore during those times, with south to southeast winds returning
in the later afternoon and evening/late night hours. There will also
be the chance for scattered afternoon and evening showers and storms
each day.

A cold front approaches the area on Monday associated with a
deepening low pressure center over the Great Lakes. Have continued
to keep the forecast below SCA criteria. Winds veer around to the NW
behind the front on Tuesday into midweek. Some more widespread
showers and storms will be possible on Memorial Day (Monday) ahead
of the approaching cold front. E-SE swell behind that system that
could bring some 5 foot seas by Monday night. However, seas quickly
subside as winds turn back offshore Tue-Wed.

Low Rip Risk on area beaches through the weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...SW
NEAR TERM...SW
SHORT TERM...SW
LONG TERM...SW
AVIATION...SW
MARINE...ERI
Hazardous weather outlook, May 24, 2:08 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
308 PM EDT Fri May 24 2024

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-251915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
308 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected today into this
evening. Brief gusty winds and heavy downpours will be possible in
any heavier showers or stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 24, 12:24 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
124 PM EDT Fri May 24 2024

VAZ075-076-241815-
Richmond VA-Westmoreland VA-
124 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RICHMOND AND
SOUTHEASTERN WESTMORELAND COUNTIES THROUGH 215 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hague, or near Warsaw. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Richmond and southeastern Westmoreland Counties, including the
following locations... Ethel, Lyells, Mount Holly, Erica, Piney
Grove, Kremlin, Oldhams, and Templeman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3815 7665 3815 7661 3811 7660 3809 7658
      3803 7656 3803 7657 3801 7659 3798 7682
      3809 7686 3816 7666
TIME...MOT...LOC 1724Z 255DEG 3KT 3804 7672

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Local storm report, May 24, 12:53 PM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
153 PM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     Flash Flood      2 ENE Piney Grove       38.04N 76.75W
05/24/2024                   Westmoreland       VA   Dept of Highways

            Road closure to due high water on Nomini
            Grove Rd near the intersection with Kings
            Hwy.

&&

EI
Special weather statement, May 24, 1:19 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
219 PM EDT Fri May 24 2024

VAZ075>077-241900-
Northumberland VA-Richmond VA-Westmoreland VA-
219 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
EAST CENTRAL RICHMOND AND SOUTHEASTERN WESTMORELAND COUNTIES THROUGH
300 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callao, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Callao around 225 PM EDT.
  Heathsville around 235 PM EDT.

Other locations impacted by this storm include Lara, Lottsburg,
Threeway, Village, Moon Corner, Oldhams, Middletons Corner,
Westmoreland, Gibeon, and Mulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3807 7653 3806 7653 3805 7652 3802 7651
      3802 7647 3797 7641 3795 7637 3783 7655
      3799 7671 3809 7658
TIME...MOT...LOC 1818Z 310DEG 13KT 3797 7659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, May 24, 1:51 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
251 PM EDT Fri May 24 2024

VAZ077-078-241915-
Northumberland VA-Lancaster VA-
251 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN NORTHUMBERLAND AND
NORTHEASTERN LANCASTER COUNTIES THROUGH 315 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Heathsville, or 8 miles southeast of Callao, moving southeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wicomico Church around 300 PM EDT.

Other locations impacted by this storm include Edwardsville, Howland,
Browns Store, Fleeton, Opheila, Regina, Avalon, Rehoboth Church,
Reedville, and Lilian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3795 7634 3791 7627 3789 7624 3789 7619
      3778 7624 3771 7632 3787 7651 3796 7638
TIME...MOT...LOC 1850Z 310DEG 13KT 3790 7643

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, May 24, 1:52 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
252 PM EDT Fri May 24 2024

VAZ064-511-512-517-241930-
Eastern Hanover VA-Western King William VA-Western Hanover VA-
Caroline VA-
252 PM EDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CAROLINE...
NORTHWESTERN KING WILLIAM AND EAST CENTRAL HANOVER COUNTIES THROUGH
330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mangohick, or 10 miles east of Ashland, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to vegetation is possible.

Locations impacted include...
Hanover, Manquin, Beulahville, Mangohick, Dawn, Aylett, Kings
Dominion, Enfield, Central Garage, Upshaw, Etna Mills, Epworth,
Calno, Burruss Corner, Globe, Pollards Corner, and Turpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3786 7714 3784 7712 3781 7712 3781 7710
      3780 7711 3779 7710 3763 7713 3776 7744
      3790 7743
TIME...MOT...LOC 1852Z 291DEG 18KT 3778 7728

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EI
Local storm report, May 24, 2:21 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
321 PM EDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Flash Flood      2 SSE Templeman         38.05N 76.76W
05/24/2024                   Westmoreland       VA   Dept of Highways

            Kings Hwy closed between Nomini Grove and
            Templeman.

&&

EI

The radar

The Norfolk radar (KAKQ), 85 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hanover

When
May 24, 2:35 PM EST
Where
Hanover County, 2.76 mi N of Studley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.710, -77.300

Tree was downed near the intersection of River Road and Williamsville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184911.